Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 20, NWS Jackson, KY

May 31, 1998Powell County, Kentucky

NWS Jackson, KY issued this tornado warning at May 31, 1998, 7:50 PM EDT for Powell County, Kentucky. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 7:50 PM EDT (23:50 UTC)
Expired
May 31, 1998, 8:40 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Powell County, KY

What was reported inside it

TimeReportWhereRemark
May 31, 8:10 PM EDTThunderstorm WindStanton, KYPower lines were downed.
May 31, 8:15 PM EDTThunderstorm WindSlade, KYPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 312350
TORJKL

KYC197-010040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  POWELL COUNTY IN EAST CENTRAL KENTUCKY.

* UNTIL 840 PM EDT.

* AT 748 PM EDT... SPOTTERS INDICATED FUNNEL CLOUDS NEAR CLAY CITY OR
  35 MILES NORTHWEST OF JACKSON...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STANTON AT 805 PM EDT.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

RAB


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 2:40 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 31, 2:40 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT SUN MAY 31 1998

STILL WAITING FOR THE STORMS TO DEVELOP AS CAP WEAKENS ACROSS CWA. CU
DEVELOPED QUICKLY OVER AREA THIS MORNING AND STYMIED THE HEATING BUT
THE CU HAS BECOME MORE SCT AT 18Z. 16Z SFC ANALYSIS SHOWING FNTL
BOUNDARY EXTENDING FROM SRN MI SW TO SRN MO. CONVECTION FIRING UP
ALONG AND AHEAD OF FNT IN IL/IN AND WRN OH. RADAR COMPOSITE SHOWING
HEAVIEST ACTIVITY IN NE IND WITH STORMS WEAKER IN SRN IND.

ALL IN ALL...MODELS SHOW THE FNT MOVING THROUGH RATHER QUICKLY LATE
THIS AFTN AS 140 KT 250 MB JET SWITCHES FROM A WEST TO EAST FLOW TO A
WNW TO ESE PATTERN. I THINK AREAS FROM JKL AND HAZ NORTH WILL SEE THE
BEST CHANCE OF SVR WX. IT LOOKS LIKE THINGS WILL FIRE UP AFTER 300 PM
WITH ETA BRINGING THE BEST LIFT AND INSTABILITY FROM 00Z THIS EVENING
THROUGH MIDNIGHT.

LOW OVER SRN MO EXPECTED TO MOVE INTO TN VLY TONIGHT AND MODELS STILL
SHOW UVM WITH THIS SYSTEM WHICH COULD AFFECT OUR SRN COUNTIES WITH
TSTMS. MODELS HAVE ALSO BACKED OFF ON THE COOLING FOR MONDAY AND HAVE
KEPT LOW LEVEL MOISTURE AROUND THROUGH ABOUT NOON WITH AFTN CLEARING.

FEEL SAFE TO MENTION PCPN MONDAY MORNING WITH AFTN CLEARING. THEN
ANOTHER SYS MOVES INTO THE OH VLY EARLY TUESDAY WITH UVM AND PVA IN
ERN KY BY 12Z TUESDAY. SO FOR MONDAY NIGHT...WOULD GO PARTLY CLOUDY
EARLY WITH CLOUDS INCREASING OVERNIGHT AND A CHANCE FOR RAIN BY
DAYBREAK. THEN A CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS PROBABLE
FOR TUESDAY AS AVN SHOWING GOOD UVM BY 00Z WED.

AS FOR TEMPS AND POPS...FOLLOWED CLOSE TO FAN NUMBERS. NGM TOO WARMING
THINGS TOO QUICKLY FOR TUESDAY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  61/74/61/82 7214
LOZ  61/76/60/83 6224

WHP

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.